Maine, 2011

Hail in Maine, June 16, 2011

June 16, 2011 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed across northern Aroostook County in advance of a cold front. An isolated severe thunderstorm produced large hail near Ashland in northeast Aroostook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Aroostook County in advance of a cold front. An isolated severe thunderstorm produced large hail near Ashland in northeast Aroostook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 16, 2:42 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 16, 2:42 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT THU JUN 16 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION INTO
SATURDAY. A STRONG COLD FRONT WILL APPROACH THE REGION LATER SATURDAY
AND CROSS THE AREA SATURDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS BEGUN TO FIRE ACROSS FAR W AND NW PORTIONS OF OUR
FA AS EXPECTED ERLY THIS AFTN. WEAK SFC COLD FRONT CURRENTLY
EXTENDS WWRD FROM WEAK LOW PRES JUST NW OF YQB W/ AN ASSOCIATED
WEAK WARM FRONT JUST TO OUR E. FINALLY...EXTENDING N-S ACROSS WRN MAINE ATTM
IS A PREFRONTAL SFC TROF. IN THE UPPER LEVELS...WEAK UPPER RIDGE
CURRENTLY ACROSS THE REGION GIVING WAY TO INCREASING NW FLOW ALOFT
W/ DIGGING SHORT WAVE ENERGY DIVING SE TOWARD THE AREA AROUND DEEP
UPPER LOW OVER N CENTRAL QUEBEC. LATEST MSAS ANALYS SHOWS
INCREASING TDS ACROSS W AND NW AREAS W/ SBCAPES OF 1000-1500 J/KG
THESE AREAS...MATCHING UP WELL W/ THE CURRENT OUTBREAK OF
CONVECTION. EXPECT CONVECTION TO CONT TO FIRE AND MOVE ESE THRU
THE AFTN AND ERLY EVE HOURS AND THEN WEAKEN AND MOVE SE OF THE
AREA BY MID TO LATE EVE. W/ MDT CAPES...WEAK TO MDT FORCING ALOFT
AND SOME NWRLY SHEAR...EXPECT PULSE TYPE MULTICELLULAR STORMS A
FEW OF WHICH COULD BE STRONG TO SEVERE W/ HAIL/GUSTY WINDS THE
PRIMARY THREAT...
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A QUASI-STATIONARY FRONT WILL REMAIN ON AN WEST/EAST LINE NEAR THE
NORTHERN PORTION OF MAINE DURING THIS PERIOD. AT THE SAME TIME AN
INTENSE 500 MILLIBAR LOW WILL SLOWLY MOVE TO THE SOUTHEAST. NAM40
INDICATES AROUND 1000 JOULES OF CAPE OVER THE CENTRAL PORTION OF
THE FORECAST AREA GOING INTO FRIDAY EVENING. EXPECT THUNDERSTORMS
TO DEVELOP SOUTH OF THE STATIONARY FRONT. SURFACE AND UPPER LEVEL
LOW PRESSURE MOVE TO VICINITY OF NORTHERN MAINE DURING THE DAY
SATURDAY. MORE THUNDERSTORMS EXPECTED TO DEVELOP LATER IN DAY
SATURDAY AS LOW PRESSURE PASSES TO THE NORTH AND COLD FRONT MOVES
THROUGH THE STATE. EXPECT HIGH PRESSURE TO BUILD IN FROM THE WEST
SUNDAY. FOR POP HAVE INITIALIZED GRIDS WITH A BLEND OF THE
NAM12...GFS40 AND SREF. WILL INCREASE PROBABILITY NUMBERS OVER
MAXIMUM AREAS. FOR WIND HAVE USED A 50/50 BLEND OF THE NAM12 AND
GMOS. WILL USE GMOS TO INITIALIZE THE TEMPERATURE GRIDS. WILL
INCREASE MAXIMUM TEMPERATURE A FEW DEGREES BOTH DAYS. HAVE BLENDED
THE NAM12 AND GFS40 FOR QPF.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED MODELS CONTINUE TO BE IN GOOD GENERAL AGREEMENT
THROUGH THE PERIOD. AT THE START OF THE PERIOD THERE WILL BE A
VERTICALLY STACKED LOW OVER THE EASTERN PORTIONS OF THE ST
LAWRENCE SEAWAY...HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN
MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER THROUGH
MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY AFTERNOON A LOW
PRESSURE WILL MOVE SOUTH OUT OF THE HUDSON BAY REGION. THIS LOW
WILL MOVE INTO WESTERN MAINE TUESDAY EVENING. ANOTHER LOW AND ITS
ASSOCIATED FRONTAL SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES
REGION. BY WEDNESDAY MORNING THESE SYSTEMS MERGE INTO ONE SYSTEM
WITH A COLD FRONT EXTENDED ACROSS CENTRAL MAINE FROM A LOW IN
EASTERN QUEBEC...THROUGH MAINE...TO A SECOND LOW OVER THE NORTHERN
GREAT LAKES. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY
NIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE INTO NORTHERN MAINE AS
THE LOW OVER THE GREAT LAKES MOVE EAST. BY THURSDAY EVENING THE
LOW WILL PUSH EAST INTO VERMONT THE ASSOCIATED WARM FRONT WILL
MOVE INTO OUR COASTAL WATERS. BY THE END OF THE PERIOD...THE LOW
AND FRONTAL SYSTEM WILL BE EAST OF THE AREA AND HIGHER PRESSURE
WILL BEGIN TO RIDGE INTO WESTERN MAINE.

LOADED GMOS...ADJUSTED THE SKY AND POP GRIDS TO BETTER SUPPORT
ONE ANOTHER. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS
15 PERCENT FOR WIND GUSTS OVER LAND...20 PERCENT OVER WATER.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MAINLY VFR CONDS EXPECTED NEXT 24 HRS W/ BRIEF PERIODS
OF MVFR/IFR IN ANY TSTM ACTIVITY.

SHORT TERM: EXPECT MVFR/IFR CONDITIONS FRIDAY NIGHT AND SATURDAY
AS SHOWERS DEVELOP. IMPROVMENT TO VFR CONDITIONS EXPECTED SUNDAY
AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&

.MARINE...
NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE
PERIOD. EXPECT SOME PATCHY FOG LATER TONIGHT THRU FRI AS LOW-
LEVELS CONT TO MOISTEN UP OVER THE WATERS.

SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND
GRIDS. FOR WAVES: HAVE INITIALIZE GRIDS WITH WNA/4. WAVE GRAPHICS
INDICATE LONG FETCH EXTENDING FROM THE GULF OF MAINE TO THE
SOUTHEAST. WAVE MODEL LOOKS A LITTLE HIGH SATURDAY DUE TO BOUNDARY
CONDITIONS IN GULF OF MAINE...SO WILL LOWER ONE FOOT. WILL LEAVE
MODEL NUMBERS FOR SUNDAY AS WAVES FROM SOUTHEAST CORNER OF FETCH
ARRIVE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...KHW
MARINE...KHW/MIGNONE
Hazardous weather outlook, Jun 16, 2:14 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT THU JUN 16 2011

MEZ001>006-010-011-015>017-029>032-170715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER
INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-170715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The radar

The Caribou radar (KCBW), 78 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
June 16, 3:01 PM EST
Where
Aroostook County, 1.38 mi S of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.610, -68.400

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325524.